Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Charleston, SC

March 25, 20234 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 25, 2023, 5:18 PM EDT for 4 counties in Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2023, 5:18 PM EDT (21:18 UTC)
Expired
Mar 25, 2023, 6:00 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bulloch County, GA, Candler County, GA, Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS52 KCHS 252118
SVRCHS
GAC031-043-109-267-252200-
/O.NEW.KCHS.SV.W.0009.230325T2118Z-230325T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
518 PM EDT Sat Mar 25 2023

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Evans County in southeastern Georgia...
  Bulloch County in southeastern Georgia...
  Candler County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 600 PM EDT.

* At 518 PM EDT, a severe thunderstorm was located near Oak Park,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include:
  Statesboro, Metter, Claxton, Hagan, Collins, Cobbtown, Pulaski,
  Register, Daisy, Bellville, Manassas and Aline.

This warning includes I-16 between mile markers 96 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3243 8219 3246 8179 3212 8185 3221 8220
      3221 8221 3228 8223 3234 8224 3235 8225
TIME...MOT...LOC 2118Z 275DEG 38KT 3231 8232 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 4:17 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 25, 4:17 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
417 PM EDT Sat Mar 25 2023

.SYNOPSIS...
A cold front will approach from the west this evening, before
stalling nearby through Monday. The front will move through
early Tuesday, followed by high pressure Wednesday into Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A cold front will stall over the region, inland of the forecast
area, tonight. Most shower and thunderstorm activity became
focused over SC counties late this afternoon but is continuing
to diminish. Some hi-res guidance indicates a couple storms
making another run for our inland counties later this evening,
so we held on to PoPs there a bit longer, but anticipation is
that this convection will also weaken. The remainder of the
night should be mostly dry. Some redevelopment of showers will
be possible well inland towards daybreak. Low temperatures will
stay very mild, only falling to the lower to middle 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: A stationary front will waver near or just outside the
northwest tier of the local area, with it aligned parallel to the
flow aloft in association with a west-southwest flow from the
Southern Plains into the Atlantic. There is little in the way of
height falls within this pattern, but still enough forcing from a
series of short waves moving quickly over or nearby and the close
proximity to the upper jet moving through the Tennessee Valley.
Moisture is certainly available with PWat as high as 1.5 to 1.75
inches, and with MLCAPE reaching 1000-1500 J/kg we anticipate as
much as 30-60 PoPs, highest along the northwest counties in closer
proximity to the stationary front. QPF will reach 1/4 to 3/4 inches,
with some chance locally higher amounts northwest as depicted by the
HREF which has 30-40% chances of more than 1 inch where there is
weak 850-700 mb frontogenesis.

Convection will get going during the morning with an initial short
wave, then there could be a second round in the afternoon with
another short wave and the front potentially sagging closer to the
immediate zones. Given 0-6 km Bulk Shear of 50 kt or greater and
numerous updraft helicity swaths progged to move through, there is
at least some potential for severe weather. Much will depend upon
how early convection gets going and where the stationary front
actually orients itself in relation to our counties. But with DCAPE
values no more than about 600-800 J/kg, the risk of severe weather
looks to be somewhat limited.

Temps will also be driven by convection, ranging from the upper 70s
northwest sections to the mid 80s in many places south of I-16 in
Georgia. The sea breeze will hold most of the barrier islands down
in the lower and middle 70s.

Sunday night: The stationary front is expected to drift northward as
a warm front and diurnal convection should start to fade early on.
However, forcing from a 30-35 kt jet that approaches and moves in as
the night wears on, and another short wave will prompt us to keep as
much as 30-50 PoPs. Temps will be far above climo given considerable
cloud cover and the elevated dew points. We might even be close to
record high mins at KCHS and KSAV.

Monday through Tuesday: A quasi-zonal flow will persist aloft, while
the stationary front or warm front to our north eventually sags
southward and pulls through on Tuesday. There looks to be one weak
short wave Monday with a 40+ kt low level jet, with a much stronger
short wave Tuesday. With elevated moisture and some CAPE and
instability and Bulk Shear in excess of 40 or 50 kt each day, we do
show at least scattered convection. DCAPE values are a bit more than
on Sunday, so there does appear to be at least a low end severe
risk. Unseasonably warm conditions Monday, then a noticeable cool
down with the passage of the cold front coming through Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The large scale pattern aloft becomes more west-northwest with short
wave ridging to move in, while cooler high pressure builds in from
northwest, before shifting offshore into the ocean late week. At
this time there doens't appear to be any rain chance until next
Saturday with the approach of another cold front. A few cool nights
are expected mid week, with 40s many places Tuesday and Wednesday
night. We warm again though late week with a daytime return near 80
degrees Friday and Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
KCHS/KJZI: A weakening line of convection will move across the
two terminals mid-late afternoon. Since this part of the line is
expected to weaken, maintained VCSH for now although can't rule
out a rumble of thunder or two. Will amend if necessary. There
is potential for MVFR ceilings to develop Sunday morning, but
kept VFR for now until confidence is higher.

KSAV: Brief reductions in ceilings/visibility possible in
showers and thunderstorms this afternoon. Maintained tempo for
highest chance of occurrence. Convection will exit this evening.
There is potential for MVFR ceilings to develop Sunday morning,
but kept VFR for now until confidence is higher.

Extended Aviation Outlook: Periodic flight restrictions will be
possible during showers/thunderstorms and/or low clouds through late
Tuesday. Prevailing VFR should return on Wednesday.

&&

.MARINE...
Today: South to southwest winds will persist through tonight.
Speeds will generally diminish and the Small Craft Advisory for
the Charleston county waters will come down this evening. The
remainder of the night will generally be 10-15 kt with seas 2-4
feet.

Sunday through Thursday night: A fluctuating stationary front stays
to the north and northwest early in the upcoming week, before
sliding through as a cold front on Tuesday. Continental high
pressure will build in wake of the front through mid week. At this
stage it looks like we stay below any advisory thresholds for winds
and seas. But a few of the t-storms early in the week could produce
gusty winds, frequent lightning and brief heavy rains.

There appears to be some risk for sea fog Sunday into Sunday night
given the higher dew point air atop the relatively cooler shelf
waters. Since there is some concern regarding residence time over
these cooler waters, we prefer to show just patchy fog. But it is
worth noting that the SREF and HREF have decent probabilities of
less than 1 nm visibility.

Rip Currents: A moderate risk for rip currents continues today
for the beaches of south coastal South Carolina. Slightly lower
swells will keep the risk in the low category for the Georgia
beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ350.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Mar 25, 4:44 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
444 PM EDT Sat Mar 25 2023

GAZ099-100-114-115-262045-
Candler-Bulloch-Tattnall-Evans-
444 PM EDT Sat Mar 25 2023

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Severe Thunderstorms: There is a risk for an isolated severe
thunderstorm early this evening, with damaging winds being the main
hazard. The risk for severe weather will end by 7 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Clusters of thunderstorms will impact the area
Sunday, with a few of the thunderstorms possibly becoming severe.
The main hazards will be damaging winds and large hail. An isolated
tornado could also occur. The risk for severe weather will be
greatest between 1 PM and 7 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>051-262045-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
444 PM EDT Sat Mar 25 2023

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Clusters of thunderstorms will impact the area
Sunday, with a few of the thunderstorms possibly becoming severe.
The main hazards will be damaging winds and large hail. An isolated
tornado could also occur. The risk for severe weather will be
greatest between 1 PM and 7 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-101-116>119-137>141-SCZ040-042>045-
047-052-262045-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Tidal Berkeley-
444 PM EDT Sat Mar 25 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Scattered thunderstorms will impact the area
Sunday, with a few of the thunderstorms possibly becoming severe. The
main hazards will be damaging winds. An isolated waterspout could
also occur. The risk for severe weather will be greatest between 2 PM
and 8 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 5:59 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Candler, Evans46 min
Mar 25, 6:21 PM EDTSpecial Weather StatementCHSCandler24 min
Mar 25, 6:39 PM EDTSpecial Weather StatementCHSEffingham51 min
Mar 25, 6:50 PM EDTSpecial Weather StatementCHSEvans40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.